Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 60, NWS Midland/Odessa, TX

August 25, 2006Ector County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 25, 2006, 7:02 PM CDT for Ector County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2006, 7:02 PM CDT (00:02 UTC)
Expired
Aug 25, 2006, 10:00 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 22 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 7:48 PM CDTFLOODOdessa, TXWATER HIGHER THAN THE SIDEWALK AT 51ST AND CLOVER IN ODESSA.
Aug 25, 7:50 PM CDTFLOODOdessa, TXWATER OVER 1 FOOT DEEP AT US 385 AND I20 AND ALSO ON BI20 BETWEEN 8TH AND DIXIE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.0 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2006-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2006-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
3000 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 260002
FFWMAF
TXC135-260300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
702 PM CDT FRI AUG 25 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL ECTOR COUNTY IN WEST TEXAS...

* UNTIL 1000 PM CDT

* AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  VERY HEAVY RAIN FALLING OVER ODESSA AT RAIN RATES OF UP TO 
  AN INCH IN 20 MINUTES.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ODESSA

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS... URBAN AREAS... HIGHWAYS... STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3176 10243 3176 10230 3203 10230 3192 10250

$$

05
4 follow-up statements
000 
WGUS74 KMAF 260051
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
749 PM CDT FRI AUG 25 2006

TXC135-260300-
ECTOR-
749 PM CDT FRI AUG 25 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR EAST
CENTRAL ECTOR COUNTY...

AT 745 PM CDT...A THUNDERSTORM PRODUCING VERY HEAVY RAIN WAS REPORTED
OVER ODESSA.  THE ODESSA FIRE DEPARTMENT REPORTED HIGH WATER RESCUES 
IN PROGRESS AT 48TH AND DIXIE.

DO NOT ALLOW CHILDREN TO PLAY IN STORM RUNOFF. CULVERTS...DITCHES...
STORM DRAINS... SWOLLEN CREEKS AND ALL OTHER AREAS WHERE RAPID WATER
FLOW IS OBSERVED ARE ESPECIALLY DANGEROUS. CHILDREN CAN BE EASILY
SWEPT AWAY AND DROWN IN MOMENTS. STORM RUNOFF CAN ALSO CONTAIN
DANGEROUS CHEMICALS THAT MAY BE HARMFUL IF CONTACTED OR SWALLOWED.

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

LAT...LON 3176 10243 3176 10230 3203 10230 3192 10250

$$
000 
WGUS74 KMAF 260056
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
755 PM CDT FRI AUG 25 2006

TXC135-260300-
ECTOR-
755 PM CDT FRI AUG 25 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR EAST
CENTRAL ECTOR COUNTY...

AT 750 PM CDT...TRAINED SPOTTERS REPORT FLOODING AT U.S. 385 AND 
I-20 IN ODESSA AND ON BUSINESS 20 BETWEEN 8TH AND DIXIE.  THE WATER 
IN THESE LOCATIONS WAS OVER A FOOT DEEP IN PLACES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO 
HIGHER GROUND.

LAT...LON 3176 10243 3176 10230 3203 10230 3192 10250

$$
000 
WGUS74 KMAF 260151
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
849 PM CDT FRI AUG 25 2006

TXC135-260300-
ECTOR-
849 PM CDT FRI AUG 25 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR EAST
CENTRAL ECTOR COUNTY...

AT 845 PM CDT...LOCAL MEDIA REPORTED FLOODING CONTINUES IN ODESSA 
ON DIXIE ST. WITH CARS STALLED IN HIGH WATER.  PERSONS TRAVELING 
THROUGH ODESSA SHOULD AVOID THAT AREA.  ADDITIONAL RAINFALL WILL BE 
POSSIBLE IN ODESSA TONIGHT.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO 
HIGHER GROUND.

LAT...LON 3176 10243 3176 10230 3203 10230 3192 10250

$$
000 
WGUS74 KMAF 260301
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
959 PM CDT FRI AUG 25 2006

TXC135-260309-
ECTOR-
959 PM CDT FRI AUG 25 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1000 PM CDT FOR EAST
CENTRAL ECTOR COUNTY...

ALTHOUGH THE STORMS PRODUCING HEAVY RAINFALL HAVE MOVED OUT OF THE 
AREA... SOME LOCALIZED HIGH WATER MAY REMAIN IN SOME LOCATIONS IN 
ODESSA.  MOTORISTS SHOULD REMAIN CAUTIOUS AND BE PREPARED TO SLOW 
DOWN IF HIGH WATER IS ENCOUNTERED.

LAT...LON 3176 10243 3176 10230 3203 10230 3192 10250

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 2:51 PM CDT, 4 hours 11 minutes earlier.

Area forecast discussion, Aug 25, 2:51 PM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
251 PM CDT FRI AUG 25 2006

.SHORT TERM...
UPPER LEVEL RIDGE OVER THE CWA WILL WEAKEN AND MOVE EAST TONIGHT AS
AN UPPER LEVEL LOW MOVES ACROSS THE INTERMOUNTAIN REGION.  WATER
VAPOR LOOP SHOWS A CYCLONIC CIRCULATION IN NORTHERN MEXICO.  THIS
LOW SHOWS UP WELL AT 250 MB ON THE GFS MODEL.  GFS MOVES THIS LOW
NORTHWARD ACROSS THE WESTERN CWA TONIGHT.  MODELS ALSO SHOW A
THETA-E RIDGE OVER THE WESTERN CWA.

HAVE RAISED POPS OVER THE WESTERN CWA FOR TONIGHT TO ACCOUNT FOR THE
UPPER LOW IN MEXICO.  THE HIGHEST POPS ARE WEST OF A ARTESIA...
BALMORHEA...LAJITAS LINE IN THE VICINITY OF THE THETA-E RIDGE.
STEEPER LAPSE RATES ASSOCIATED WITH THE UPPER LOW AND A SURFACE
TROUGH OVER THE WESTERN CWA WILL ALSO SERVE TO AID IN THUNDERSTORM
DEVELOPMENT.  HAVE KEPT POPS BELOW 10 PERCENT OVER THE EASTERN CWA
WHERE THETA-E VALUES ARE LOWER.

TEMPERATURES WILL BE WARM OVER MOST AREAS TONIGHT AS WINDS IN THE 5
TO 10 MPH RANGE INHIBIT RADIATION.  LOWS WILL BE IN THE 70S MOST
AREAS WITH A FEW 60S IN THE HIGHER ELEVATIONS.  GENERALLY USED GFS
FOR THE TEMPERATURE...WEATHER AND CLOUD GRIDS AND A BLEND OF GFS AND
MAVMOS FOR THE WINDS AND DEWPOINT GRIDS.

.LONG TERM...
COMPLICATED FORECAST TO SAY THE LEAST AS THE CHANCES OF RAIN WILL
INCREASE OVER THE WEEKEND AS SUBTROPICAL MOISTURE WILL MOVE OVER THE
AREA ON SATURDAY...THEN REMAIN HERE AS A COLD FRONT MOVES INTO THE
AREA.  COOLER TEMPERATURES APPEAR TO BE FAIRLY CERTAIN TOO AS AN
UNSEASONABLY STRONG UPPER TROUGH EJECTS EASTWARD INTO THE CENTRAL
PLAINS BY LATE WEEKEND.

A SURFACE TROUGH CURRENTLY OVER THE HIGHER TERRAIN OF SOUTHEAST NEW
MEXICO AND WEST TEXAS WILL REMAIN THERE THROUGH SATURDAY AND SUNDAY
AND PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT.  THIS AS THE
AFOREMENTIONED SUBTROPICAL MOISTURE...ALONG WITH HIGHER THETAE AIR
IN THE H85-H5 LAYER...WILL CONTINUE TO BE IN GOOD SUPPLY AROUND THE
WESTERN FRINGE OF AN UPPER RIDGE CENTERED OVER THE SOUTHEASTERN
CONUS.  LOCALIZED FLOODING WILL BE POSSIBLE OVER THE WESTERN HALF OR
SO OF THE FORECAST AREA AS PWATS WILL BE AROUND 1.5 INCHES.  EXPECT
HOT TEMPERATURES TO PERSIST OVER THE AREA BOTH DAYS PRIOR TO THE
ARRIVAL OF A COLD FRONT.

THE COLD FRONT WILL BE DIFFICULT TO TIME SINCE CONVECTIVE OUTFLOW
MAY INITIALLY PUSH IT INTO THE AREA AS EARLY AS SATURDAY...BUT
HEIGHT FALLS AHEAD OF THE AFOREMENTIONED CENTRAL PLAINS TROUGH WILL
LIKELY ALLOW FOR THE BOUNDARY TO SHIFT BACK TO THE NORTH.  HOWEVER
BY MONDAY THE UPPER TROUGH WILL EJECT EASTWARD WITH ANTICYCLOGENESIS
IN THE PLAINS GREAT ENOUGH TO PUSH THE BOUNDARY INTO THE AREA.  HAVE
GONE NEAR MEXMOS POP VALUES ON SUNDAY NIGHT AND MONDAY...BUT COOLER
THAN MOS OFFERINGS MONDAY AND TUESDAY.  FLASH FLOODING WILL AGAIN BE
A CONCERN FROM SUNDAY NIGHT THROUGH TUESDAY AS THERE WILL BE A GOOD
CHANCE OF RAIN MOST LOCATIONS...AND PWATS WILL BE IN EXCESS OF 1.50
INCHES DURING THIS TIME FRAME.

EXPECT COOLER AIR TO LINGER OVER THE CWA THROUGH WEDNESDAY BEFORE
TEMPERATURES BEGIN TO WARM TO NEAR CLIMATOLOGICAL NORMS.  LEFT LOW
ORDER POPS IN THE LATTER PART OF THE EXTENDED...BUT MAINLY OVER THE
HIGHER TERRAIN WHERE HIGHER THETAE AIR IS PROGGED TO LINGER UNDER A
PERSISTENT PLUME OF SUBTROPICAL MOISTURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              72  97  74  96 /  10  10  20  20
CARLSBAD NM                72  95  69  92 /  30  30  40  40
DRYDEN TX                  74  98  75  98 /  10  20  30  20
FORT STOCKTON TX           74  95  73  95 /  20  20  40  30
GUADALUPE PASS TX          68  89  65  88 /  30  40  40  30
HOBBS NM                   71  96  68  92 /  20  20  40  30
MARFA TX                   63  86  60  87 /  30  40  40  30
MIDLAND INTL AIRPORT TX    73  96  73  95 /  10  10  30  20
ODESSA TX                  73  96  74  96 /  10  10  30  30
WINK TX                    76 101  75 100 /  20  20  40  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

54/67
Hazardous weather outlook, Aug 25, 2:40 PM CDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
240 PM CDT FRI AUG 25 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
240 PM CDT FRI AUG 25 2006 /140 PM MDT FRI AUG 25 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER THE WESTERN SECTION
OF THE FORECAST AREA TONIGHT.  THE BEST CHANCE FOR PRECIPITATION
WILL BE WEST OF A ARTESIA TO BALMORHEA TO LAJITAS LINE.  NO SEVERE
WEATHER IS EXPECTED...HOWEVER THE STRONGER THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH.
DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE WITH THE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WITH HEAVY RAINFALL WILL BE POSSIBLE OVER SOUTHEAST
NEW MEXICO AND THE WESTERN AREAS OF SOUTHWEST TEXAS SATURDAY. A
COLD FRONT WILL APPROACH THE AREA SUNDAY AND MONDAY. THUNDERSTORMS
WILL ACCOMPANY THIS FRONT...WITH SOME OF THE STORMS POSSIBLY
BECOMING SEVERE.  HEAVY RAINFALL WILL ALSO ACCOMPANY THE STRONGER
THUNDERSTORMS. THE TIMING OF THE FRONT IS STILL UNCERTAIN...SO
ANY POSSIBLE SEVERE WEATHER WILL BE BETTER REFINED WITH SUBSEQUENT
ISSUANCES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 25, 5:38 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
538 PM CDT FRI AUG 25 2006

TXZ050-060-061-252345-
ANDREWS-WINKLER-ECTOR-
538 PM CDT FRI AUG 25 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR ANDREWS...NORTHEASTERN WINKLER
AND NORTHERN ECTOR COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 21 MILES SOUTHWEST OF ANDREWS AT
538 PM CDT...MOVING NORTHWEST AT 5 MPH. THIS THUNDERSTORM IS CAPABLE
OF PRODUCING STRONG DOWNBURST WINDS TO NEAR 50 MPH.  OTHER STORMS IN
AND AROUND ANDREWS...NORTHERN WINKLER...AND NORTHERN ECTOR COUNTIES
WILL ALSO BE CAPABLE OF SUDDEN...BRIEF DOWNBURST WINDS. THESE STORMS
MAY DEVELOP RAPIDLY AND PRODUCE STRONG WINDS WILL LITTLE OR NO
WARNING.

PEOPLE IN ANDREWS...NORTHEASTERN WINKLER AND NORTHERN ECTOR
COUNTIES...INCLUDING THE CITY OF ANDREWS...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

13
Special weather statement, Aug 25, 5:59 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
559 PM CDT FRI AUG 25 2006

TXZ075-260000-
PECOS-
601 PM CDT FRI AUG 25 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL PECOS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL PECOS COUNTY AT 559 PM
CDT...MOVING NORTHWEST AT 15 MPH. THIS STORM WILL LIKELY MOVE ACROSS
FM 1053 BETWEEN FORT STOCKTON AND IMPERIAL BY 7 PM CDT. NEAR THIS
THUNDERSTORM...WINDS WILL LIKELY GUST TO 45 MPH. BRIEF HEAVY RAIN IS
ALSO POSSIBLE. ADDITIONAL THUNDERSTORMS WILL CONTINUE
DEVELOPING...PARTICULARLY EAST OF US HIGHWAY 385.

OUTFLOW FROM THUNDERSTORMS WEST OF PECOS COUNTY WILL ALSO CREATE
BREEZY CONDITIONS WITH WEST WINDS OF 20 GUSTING TO 30 MPH THROUGH 7
PM.

05

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 3:31 PM CDTSevere Thunderstorm WarningMAFMitchell44 min
Aug 26, 6:38 PM CDTSevere Thunderstorm WarningMAFPecos67 min

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.